Tornadoes · United States · Missouri · 2024
EF3 tornado, Trask to Bartlett, Missouri, May 26, 2024
From Trask to Bartlett, this EF3 tornado ran 12.4 miles across Howell and Shannon counties on May 26, 2024, touching down at 5:39 PM CDT and reaching 750 yards wide. It killed nobody and injured 5, and did $1.6 million of property damage.
The rating scale
Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
EF065 to 85 mph
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
EF186 to 110 mph
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
EF2111 to 135 mph
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
EF3136 to 165 mphthis tornado
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
EF4166 to 200 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
EF5over 200 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unrated
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- EF3
- Date
- May 26, 2024
- Touchdown
- 5:39 PM CDT (22:39 UTC)
- Lifted
- 6:05 PM CDT (23:05 UTC)
- On the ground
- 26 minutes
- Path length
- 12.4 miles (20.0 km)
- Path width
- 750 yards (686 m)
- Deaths
- 0
- Injuries
- 5
- Property damage
- $1.6 million
- Counties
- Howell and Shannon counties
- Touchdown point
- 37.018, -91.788
- Lift-off point
- 37.019, -91.565
- Record number
- 2405261639-01
The damage survey
24 damage points were recorded along this path by NWS SGF, in the Damage Assessment Toolkit the survey teams carry. The strongest indicator was rated EF3. The highest wind the damage implies is 138 mph.
- Snapped and uprooted. Minimal damage to mobile home.
- Uprooted, snapped, wood rot, no home damage. Beginning point.
- Multiple trees. Laying all directions. Some trees snapped.
- Large sections of roof removed
Survey points are preliminary and are the raw material the published rating was built from. Source: NWS Damage Assessment Toolkit.
What the Weather Service recorded
A second round of severe thunderstorms occurred during the afternoon and evening on May 26, 2024. Supercell thunderstorms initialized over central Missouri and spread southward as rapid destabilization occurred along and east of Highway 65. 40-55 knots of deep layer shear combined with steep mid-level lapse rates and sufficient instability primed the atmosphere to produce all modes of severe weather. This included hail up to 4 inches in diameter, which caused extensive damage to cars and roofs in Webster County, as well as damaging winds and flooding. Four tornadoes touched down, including an EF-2 tornado in Shannon County, and an EF-3 tornado in Howell and Shannon counties.
NWS Storm Survey concluded that a low end EF-3 tornado with peak wind speeds near 140 mph started 7 miles west northwest of Mountain View in Howell County and travelled east for almost 13 miles before lifting north of Montier in Shannon County. This storm in Howell County severely damaged three homes and completely destroyed a manufactured home, damaged several businesses, and multiple outbuildings were also heavily damaged or destroyed before moving into Shannon County.
NWS Storm Survey concluded that a low end EF-3 tornado with peak wind speeds near 140 mph caused damage to homes and businesses in Howell County before moving into Shannon County and lifting north of Montier in Shannon County. The tornado in Shannon County uprooted or snapped numerous trees and damaged several outbuildings.
NWS storm survey concluded an EF2 tornado with peak winds near 125 mph started 2 miles northeast of Birch Tree and travelled east southeast for just over 3 miles before lifting 4 miles east of Birch Tree. The tornado crossed Highway 60 just east of County Road 421. This tornado removed the roof of one home and destroyed a saw mill. Numerous trees were also uprooted or snapped along the path of the tornado.
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
The forecast that day
The Storm Prediction Center had this point in a Moderate Risk, with a 0.15 chance of a tornado within 25 miles, in the hatched area where significant tornadoes were expected. The outlook in force was issued at 20:20 UTC.
SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before the tornado touched down at May 26, 3:34 PM CDT, 2 hours 5 minutes earlier. Its key messages:
- Severe thunderstorms are likely this afternoon/evening with large hail up to tennis balls, damaging winds up to 80 mph, and a few tornadoes possible. Chance of strong tornadoes along and east of HWY 63.
- Flood Watch in effect until 1 AM for most of the area.
- Expect a bit calmer week with temperatures near seasonal norms.
Area forecast discussion, May 26, 3:34 PM CDT, 2 hours 5 minutes before
Area Forecast Discussion
National Weather Service Springfield MO
334 PM CDT Sun May 26 2024
.KEY MESSAGES...
- Severe thunderstorms are likely this afternoon/evening with
large hail up to tennis balls, damaging winds up to 80 mph,
and a few tornadoes possible. Chance of strong tornadoes along
and east of HWY 63.
- Flood Watch in effect until 1 AM for most of the area.
- Expect a bit calmer week with temperatures near seasonal
norms.
&&
.SHORT TERM /THROUGH TONIGHT/...
Issued at 326 PM CDT Sun May 26 2024
SPC has upgraded areas east of HWY 65 to a Moderate Risk for
today. Latest surface analysis shows a warm front draped over SW MO
following a boundary from JLN to BBG. Probability of lightning over
a band of showers just north of the front from Butler to Jefferson
City has started to increase. Storm initialization is expected
to start over central MO and will continue to spread southward.
Rapid destabilization is occurring for areas east of HWY 65.
Dewpoints are in the mid 70s with agitated cumulus taking over
most of the area. Our 19z special balloon sounding is showing
40-55 knots of deep layer shear, mid-level lapse rates of 8
degrees/km with 3000 J/kg of MLCAPE and 4300 J/kg of MUCAPE with
a weak cap.
With a primed atmosphere in place this afternoon, supercells will be
favorable over the next few hours especially as the cold front over
central OK continues to push east. All modes of severe weather are
possible with golf ball to tennis ball sized hail and 60-70 mph wind
gusts with these storms. A few tornadoes are possible especially for
southeastern MO for areas east of HWY 63. Any supercells that
get going in that area could produce a strong tornado or two
(EF2+). Storms have already begun to pop up in NE OK and central
MO. Convection is expected to continue through the afternoon
into the evening hours. Storms should be out of the area by
10pm-12am.
&&
.LONG TERM /MONDAY THROUGH SUNDAY/...
Issued at 326 PM CDT Sun May 26 2024
On Monday expect a break in active weather with highs in the 80s,
another strong upper level wave will drop southeast over the upper
Mississippi valley region and into the Great Lakes region Tuesday
into Tuesday night. This will keep us in a northwest flow pattern
into the middle of the week with surface high pressure being
reinforced over the region. Dry and slightly cooler temperatures are
expected during this period.
High pressure will shift eastward during the end of the week and
will allow moisture to start creeping back into the area over the
western CWA with precipitation chances increasing over the area from
late in the week into the upcoming weekend(20-50%).
Temperatures in the later part of the long term will be near
seasonal norms.
&&
.AVIATION /18Z TAFS THROUGH 18Z MONDAY/...
Issued at 1234 PM CDT Sun May 26 2024
VFR for the next couple of hours before thunderstorms start to
initiate this afternoon into the early evening hours. Have
included TEMPO groups for SGF and BBG as storms are expected
mostly east of I-49. Storms are expected to push east out of the
area before midnight. Then, VFR ceilings return.
&&
.SGF WATCHES/WARNINGS/ADVISORIES...
KS...None.
MO...Flood Watch until 1 AM CDT Monday for MOZ055>058-067>071-
078>083-089>098-101>106.
&&
SHORT TERM...Soria
LONG TERM...Soria
AVIATION...SoriaHazardous weather outlook, May 26, 3:57 PM CDT, 1 hour 42 minutes before
Hazardous Weather Outlook National Weather Service Springfield MO 357 PM CDT Sun May 26 2024 KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-272100- Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon- St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas- Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton- Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone- Taney-Ozark-Oregon- 357 PM CDT Sun May 26 2024 This Hazardous Weather Outlook is for portions of the Missouri Ozarks and extreme southeast Kansas. .DAY ONE...Today and Tonight. Weather hazards expected... Elevated tornado risk. Significant hail risk. Significant thunderstorm wind damage risk. Elevated lightning risk. Elevated excessive rainfall risk DISCUSSION... Severe storms will continue to push across the eastern Ozarks this afternoon/evening with the risk of tornadoes, damaging wind gusts up to 80 mph and up to baseball size hail. In addition, heavy rain may produce some areas of flooding. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Additional thunderstorms will be possible late in the week into next weekend. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed later today or tonight across the entire area. && More detailed information can be accessed at: http://www.weather.gov/sgf/dsspacket This product in graphical format...along with other weather... hydrological and climate information...at http://www.weather.gov/sgf Soria
In the hours before
Local storm report, May 26, 4:53 PM CDT, 46 minutes before
Preliminary Local Storm Report
National Weather Service Springfield MO
453 PM CDT Sun May 26 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0449 PM Hail 3 NE Polk 37.76N 93.27W
05/26/2024 E1.00 Inch Polk MO Amateur Radio
&&
MBLocal storm report, May 26, 4:54 PM CDT, 45 minutes before
Preliminary Local Storm Report
National Weather Service Springfield MO
454 PM CDT Sun May 26 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0422 PM Hail 3 N Lebanon 37.72N 92.67W
05/26/2024 E3.00 Inch Laclede MO Emergency Mngr
&&
MBLocal storm report, May 26, 5:11 PM CDT, 28 minutes before
Preliminary Local Storm Report
National Weather Service Springfield MO
511 PM CDT Sun May 26 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0332 AM Tornado 1 N Bradleyville 36.79N 92.91W
05/26/2024 Taney MO NWS Storm Survey
Early Sunday morning, an EF0 tornado crossed
Highway 125 1 mile north of Bradleyville,
downing tree branches, then uprooting trees
east of the Highway. Swirl marks were
evident as the tornado tracked across an
open field then damaged trees into a hill to
the northwest before dissipating.
&&
SRLocal storm report, May 26, 5:28 PM CDT, 11 minutes before
Preliminary Local Storm Report
National Weather Service Springfield MO
528 PM CDT Sun May 26 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0510 PM Hail 2 SW Graff 37.30N 92.31W
05/26/2024 E2.75 Inch Wright MO Public
Report from mPING: Baseball (2.75 in.).
&&
MBLocal storm report, May 26, 5:29 PM CDT, 10 minutes before
Preliminary Local Storm Report
National Weather Service Springfield MO
529 PM CDT Sun May 26 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0505 PM Hail 3 SW Waynesville 37.81N 92.24W
05/26/2024 E1.00 Inch Pulaski MO Public
Report from mPING: Quarter (1.00 in.).
&&
MBLocal storm report, May 26, 5:35 PM CDT, 4 minutes before
Preliminary Local Storm Report
National Weather Service Springfield MO
535 PM CDT Sun May 26 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0507 PM Hail 4 NNW Willow Springs 37.04N 92.01W
05/26/2024 E1.75 Inch Howell MO Emergency Mngr
&&
MBThe air that afternoon
The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.
Springfield, MO (KSGF), 12:00Z
10.7 hours before the tornado, 189 km from the path. May 26, 2024.
- Mixed-layer CAPE
- 505 J/kg
- Mixed-layer CIN
- -252 J/kg
- Surface CAPE
- 308 J/kg
- Mixed-layer LCL
- 1003 m above ground
- 0-6 km bulk shear
- 60 kt
- 0-1 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- 368 m²/s²
- 0-3 km storm-relative helicity
- 742 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 12.9
- 0-3 km lapse rate
- 4.4 K/km
The surface observations
West Plains (UNO), 25 km from the path, in the two hours either side.
| Time (UTC) | Temp (°F) | Dew point (°F) | Wind | Gust (kt) | Pressure (mb) | Weather |
|---|---|---|---|---|---|---|
| 00:00 UTC |
From the Iowa Environmental Mesonet's archive of airport observations.
The radar
The Springfield radar (KSGF), 155 km away, was scanning. The volume nearest the touchdown began at 22:35 UTC.
Open the radar archive at this moment, over the track
Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.
This ground now
The live radar over the trackEvery 2024 tornado in MissouriEvery tornado in Missouri since 1950Warnings in force in Missouri nowThe forecast where you are
The other tornadoes of May 26, 2024
69 more were confirmed in the United States that day.
| Date | Time | Rating | Where | Path (mi) | Width (yd) | Deaths | Injuries | Damage |
|---|---|---|---|---|---|---|---|---|
| May 26 | 1:06 AM CDT | EF2 | Benton, AR | 5.4 | 650 | $2.0 million | ||
| May 26 | 1:23 AM CDT | EF1 | Benton, AR | 2.3 | 600 | $100,000 | ||
| May 26 | 1:24 AM CDT | EF2 | Benton, AR | 2.4 | 1,500 | $200,000 | ||
| May 26 | 1:46 AM CDT | EF2 | Benton, AR | 7.4 | 3,000 | $80 million | ||
| May 26 | 2:10 AM CDT | EF1 | Benton, AR | 3.2 | 300 | $150,000 | ||
| May 26 | 2:16 AM CDT | EF1 | Madison, AR | 8.9 | 500 | $75,000 | ||
| May 26 | 3:27 AM CDT | EF3 | Olvey tornado, AR | 21.6 | 2,000 | 4 | 1 | |
| May 26 | 3:32 AM CDT | EF0 | Taney, MO | 4.0 | 150 | $50,000 | ||
| May 26 | 3:33 AM CDT | EF0 | Dade, MO | 3.1 | 75 | $95,000 | ||
| May 26 | 3:39 AM CDT | EF1 | Wright, MO | 2.3 | 1,200 | $100,000 | ||
| May 26 | 3:59 AM CDT | EF3 | Marion, AR | 34.6 | 1,760 | 1 | 17 | |
| May 26 | 4:11 AM CDT | EF0 | Dallas, MO | 0.8 | 100 | $18,000 | ||
| May 26 | 4:19 AM CDT | EF0 | Ozark, MO | 4.9 | 50 | $5,000 | ||
| May 26 | 4:26 AM CDT | EF2 | Baxter, AR | 5.3 | 400 | |||
| May 26 | 5:03 AM CDT | EF1 | Fulton, AR | 10.4 | 500 | |||
| May 26 | 5:58 AM CDT | EF1 | Sharp, AR | 12.0 | 600 | |||
| May 26 | 6:04 AM CDT | EF2 | Oregon, MO | 45.5 | 400 | 1 | $1.1 million | |
| May 26 | 6:15 AM CDT | EF1 | Randolph, AR | 2.2 | 600 | |||
| May 26 | 6:24 AM CDT | EF1 | Randolph, AR | 5.0 | 300 | |||
| May 26 | 6:29 AM CDT | EF1 | Randolph, AR | 0.5 | 50 | |||
| May 26 | 7:07 AM CDT | EF2 | Stoddard, MO | 25.6 | 300 | $215,000 | ||
| May 26 | 7:15 AM CDT | EF3 | Stoddard, MO | 19.6 | 300 | $1.8 million | ||
| May 26 | 8:10 AM CDT | EF1 | Graves, KY | 4.7 | 50 | $10,000 | ||
| May 26 | 8:25 AM CDT | EF1 | Calloway, KY | 22.0 | 100 | $80,000 | ||
| May 26 | 8:35 AM CDT | EF1 | Calloway, KY | 4.0 | 150 | $20,000 | ||
| May 26 | 8:50 AM CDT | EF1 | Trigg, KY | 5.8 | 70 | $5,000 | ||
| May 26 | 8:59 AM CDT | EF2 | Trigg, KY | 19.0 | 250 | $205,000 | ||
| May 26 | 9:21 AM CDT | EF1 | McLean, KY | 9.6 | 100 | $55,000 | ||
| May 26 | 11:21 AM CDT | EF1 | Clinton, KY | 0.7 | 250 | |||
| May 26 | 11:29 AM CDT | EF1 | Clinton, KY | 0.4 | 75 | |||
| May 26 | 1:48 PM EDT | EF1 | Knox, KY | 0.8 | 60 | $200,000 | ||
| May 26 | 3:28 PM EDT | EF1 | Jackson, OH | 3.8 | 125 | $30,000 | ||
| May 26 | 4:23 PM EDT | EF0 | Putnam, WV | 0.3 | 75 | $10,000 | ||
| May 26 | 5:00 PM CDT | EF0 | Rock, WI | 11.8 | 50 | $112,000 | ||
| May 26 | 5:11 PM CDT | EF1 | Wright, MO | 14.2 | 400 | $515,000 | ||
| May 26 | 6:14 PM EDT | EF1 | City of Salem, VA | 2.0 | 300 | $1.2 million | ||
| May 26 | 5:15 PM CDT | EF0 | Rock, WI | 14.4 | 50 | $64,000 | ||
| May 26 | 5:27 PM CDT | EF0 | Jefferson, WI | 5.5 | 30 | $15,000 | ||
| May 26 | 5:44 PM CDT | EF0 | Jefferson, MO | 0.2 | 100 | $10,000 | ||
| May 26 | 5:48 PM CDT | EF1 | Saint Louis, MO to IL | 8.8 | 172 | $40,000 | ||
| May 26 | 6:12 PM CDT | EF2 | Shannon, MO | 3.2 | 250 | $75,000 | ||
| May 26 | 6:20 PM CDT | EF0 | Shannon, MO | 1.7 | 75 | $20,000 | ||
| May 26 | 6:34 PM CDT | EF0 | Saint Clair, IL | 10.5 | 500 | $26,000 | ||
| May 26 | 6:38 PM CDT | EF3 | Johnson, IL | 4.9 | 300 | 1 | $750,000 | |
| May 26 | 6:44 PM CDT | EF0 | Reynolds, MO | 3.3 | 276 | |||
| May 26 | 6:50 PM CDT | EF1 | Clinton, IL | 18.5 | 325 | $123,000 | ||
| May 26 | 6:51 PM CDT | EF0 | Reynolds, MO | 18.2 | 167 | $500 | ||
| May 26 | 6:53 PM CDT | EF0 | Reynolds, MO | 4.5 | 279 | $500 | ||
| May 26 | 6:54 PM CDT | EF0 | Carter, MO | 0.2 | 50 | $1,000 | ||
| May 26 | 7:25 PM CDT | EF1 | Bollinger, MO | 5.3 | 250 | $70,000 | ||
| May 26 | 7:28 PM CDT | EF1 | Marion, IL | 1.1 | 325 | |||
| May 26 | 7:29 PM CDT | EF2 | Marion, IL | 8.3 | 500 | $10 million | ||
| May 26 | 7:30 PM CDT | Unrated | Livingston, KY | 0.1 | 25 | |||
| May 26 | 7:34 PM CDT | EF0 | Union, KY | 3.5 | 50 | $2,000 | ||
| May 26 | 8:01 PM CDT | EF3 | Eddyville tornado, KY | 34.1 | 700 | 1 | 21 | $3.4 million |
| May 26 | 8:13 PM CDT | EF1 | Union, IL | 6.9 | 100 | $43,000 | ||
| May 26 | 8:26 PM CDT | EF1 | White, IL to IN | 34.1 | 500 | $382,000 | ||
| May 26 | 9:27 PM EDT | EF0 | Culpeper, VA | 4.8 | 100 | 5 | $250,000 | |
| May 26 | 8:27 PM CDT | EF1 | Lawrence, IL | 6.8 | 250 | |||
| May 26 | 9:49 PM EDT | EF2 | Knox, IN | 12.1 | 50 | $700,000 |
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.